Kansas, 2007

Flood and Hail in Kansas, July 16, 2007

July 16, 2007 · NWS DDC · 6 events in 5 counties and zones

Isolated large hail fell during the early morning hours before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated large hail fell during the early morning hours before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 12:36 PM CST, 11 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 12:36 PM CST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SUN JUL 15 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE HIGH TEMPERATURES.

WV SATELLITE CONTINUES TO INDICATE AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE WESTERN STATES. AT THE SURFACE...A FRONTAL
BOUNDARY CURRENTLY STRETCHES FROM CENTRAL NEBRASKA INTO MISSOURI.

THE UPPER LEVEL RIDGE OVER THE WEST WILL GRADUALLY BEGIN TO PUSH
EAST MORE INTO THE WESTERN HIGH PLAINS THE NEXT COUPLE OF DAYS. A
DEVELOPING LEE SIDE TROUGH IN EASTERN COLORADO WILL CONTINUE TO
INFLUENCE A SOUTH/SOUTHWESTERLY LOW LEVEL FLOW ACROSS THE AREA BOTH
DAYS. MODELS (NAM/UKMET) SEEM TO HAVE A GOOD HANDLE ON
TEMPERATURES. THEY INDICATE TEMPERATURES AT 850MB RANGING FROM THE
UPPER 20S IN THE EASTERN PORTION OF THE CWA TO THE LOW 30S WEST
MONDAY WITH A 1-2 DEGREE INCREASE ON TUESDAY. HIGH TEMPERATURES
TUESDAY SHOULD BE SLIGHTLY HIGHER THAN MONDAY. SEE NO NEED TO
ADJUST HIGH TEMPS AT THIS TIME.

DAYS 3-7...

FOR MOST OF THE EXTENDED FORECAST...STAYED WITH THE EXISTING GRIDS
FOR NOW.  THE MODELS APPEAR IN AGREEMENT TO BRING A LARGE UPPER
RIDGE EASTWARD INTO THE HIGH PLAINS TUESDAY INTO THURSDAY.  THIS
WILL MEAN A HOT AND DRY PERIOD FOR SW KANSAS...WITH HIGHS
APPROACHING THE CENTURY MARK BOTH WED AND THU.  A SHORT WAVE WILL
DEVELOP AND MOVE EAST-SOUTHEAST INTO THE UPPER MIDWEST BY FRIDAY,
WITH A TROUGH OR WEAK COLD FRONT DIVING SOUTH-SOUTHEAST THROUGH
KANSAS LATE THURSDAY INTO FRIDAY.  20 POPS COVER THE SLIGHT CHANCES
FOR AFTERNOON AND NIGHT TIME THUNDERSTORMS FRIDAY AND EARLY FRIDAY
NIGHT.  NO CHANGES WERE MADE TO OTHER GRIDS EXCEPT FOR AFTERNOON
WINDS.  WITH DIFFERENTIAL HEATING TAKING PLACE EACH DAY, EAST HOT
AFTERNOON SHOULD SEE SOME GUSTY WINDS AND HENCE BUMPED WIND SPEEDS
AND WIND GUSTS UP A NOTCH TUE, WED AND THU.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL WITH LIGHT SOUTHERLY WINDS AND MAINLY
CIRRUS CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  96  69  98 /   0   0   0   0
GCK  67  97  68  99 /   0   0   0   0
EHA  64  97  66  99 /  10   0   0   0
LBL  66  97  66  98 /   0   0   0   0
HYS  67  98  69  99 /   0   0   0   0
P28  69  95  70  98 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/12/12
Hazardous weather outlook, Jul 15, 2:29 AM CST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT SUN JUL 15 2007

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
329 AM CDT SUN JUL 15 2007 /229 AM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR A FEW THUNDERSTORMS WITH A COLD FRONT ON
THURSDAY FROM SYRACUSE TO HAYS...THEN ON FRIDAY ACROSS MUCH OF
SOUTHWEST KANSAS MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 143 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 1 flood. Local standard time, as filed.

Hail, Ellis

When
July 16, 12:14 AM CST
Where
Ellis County, 1.38 mi N of Victoria
Measured
1.75 in hail
Reported by
Public
Coordinates
38.870, -99.150

Hail, Rush

When
July 16, 1:00 AM CST
Where
Rush County, Liebenthal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.320

Hail, Pawnee

When
July 16, 2:15 AM CST
Where
Pawnee County, 7.58 mi WNW of Ash Valley
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
38.342, -99.349

The hail did quite a bit of damage to vehicles at this location.

Heavy Rain, Meade

When
July 16, 7:00 AM CST
Where
Meade County, 15.95 mi SE of Meade
Reported by
Public
Coordinates
37.130, -100.110

Heavy Rain, Meade

When
July 16, 7:00 AM CST
Where
Meade County, 9 mi SE of Meade
Reported by
Public
Coordinates
37.188, -100.214

Rainfall of 2.55 inches fell overnight.

Flood, Edwards

When
July 16, 7:00 AM CST
Where
Edwards County, Kinsley
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.920, -99.420

Flooding due to heavy rain that fell overnight caused the evacuation of several homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51255, 51256, 51257, 51258, 51259, 51260.